Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Short Term memory and dillusions

My 74 year old Mother just recently had her lower leg amputated due to extreme pain from a blocked artery that could no longer be surgically repaired.  Angioplasty was tried about 5 weeks ago and it failed. She has been in serious pain for a month taking drugs such as oxycontin, darvasat, demoral, morphine, vicadin (not all together we were trying to find a drug that worked for her) and a couple more while making a decision to amputate.  She was in a nursing home for 3 weeks because she needed 24 hour care.  Before this she was very independant and living on her own and sharp enough to play games and take care of herself.  I noticed on the drugs especially oxy, demoral, morphine and vicadin she would become dillusional - seeing and hearing things and a complete loss of short term memory.   Now it's been 5 days since surgery and she has been pain killer free for about 3 full days.   She has no short term memory and is a little dissoriented sometimes.   Question:  Is this a normal response to pain/trauma/pain killers?  Will my mother regain her short term memory or is this permanent?  Can it be the drugs/anestesia that takes time to get out of her system or does this type of event cause older people to digress mentally?  I'm concerned about her safety when she leaves rehabilitation.   Our family is trying to understand whether she can be safe on her own again and do we have a chance to get her mental state back the way it was?  Also, where can I read up about this type of situation?  Thank you so much!
4 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
This is a question that is better answered by a neurologist than a psychiatrist, but let me try to give you a perspective.  It is not at all uncommon for older people with a compromised arterial system to be extremely sensitive to these kind of mind effecting medications.  Usually these things clear up in days, but can take weeks. The only way you will know for sure is to watch the progress each day, ask the internist to be sure that her metabolic and renal and liver organs are clearing the medications properly.  The chances are very strong that this is only short term.
Avatar universal
Can you forward my question to a neurologist then?
Thank you
Avatar universal
My fiance is working on several issues, including excessive anger (temper tantrums), low self esteem, extreme dishonesty, etc.. He begins anger management classes this week, then starts individual counseling when he completes the classes.

Recently he will tell me something untrue, that makes less sense to lie about than to be truthful, but later has absolutely no recollection of the conversation at all, incl the lie. I assumed he was just a jerk and liar...but based on some specific conversations, knowing him as well as I do, his habits, reactions and traits in everyday life, when he is lying and when he gets caught, etc., I am wondering if there could be an actual medical/mental/emotional problem? I truly believe that he has no recollection of the conversation/lie (he's not that good of a liar). I am not looking for a diagnosis, but suggestions on whether this could be more than just low self esteem, poor childhood, etc. and how to proceed and/or possibilities to explore with Drs to find a solution?
Avatar universal
I am 25yrs old. 7yrs ago I had severly negative reactions the morning after taking ecstacy,  a "mysterious bathtub pill, perhaps 2C-I or 2C-B and several other narcotics one night. The following morning I began to hallucinate, panic-attack, and have seizure-like convulsions.
      I was not an avid user. A breif time later I began to feel sporattic anxiey and headaches for a few yrs after. I've taken various SSRI's Benzo's etc. Benzo's and Opiates which, I eventualy became dependant upon.I've  since (1yr) stopped using legal and illigal drugs. I had an MRI and Angiogram for the Headaches, It showed that I had an enlarged vein but nothing of concern. My headaches and anxiety have dissapated with climate/diet/ and excerzise changes. My biggest problem now is I seem to be experiencing severe short-term and minor long-term memory problems which make it impossible for me to hold a job. I realize that I should consult a Nuerologist and take an MRI to see if there hase been any brain damage in regaurds to memory. The problem is I can't afford this nor, am I able to get insurance for a month as I am a new resident of NC.   My doctor seems relatively new and uninformed though, I hope I'm wrong.
               My question is; Is there a medicine that I could suggest to him for memory loss that won't require me to pay for another MRI or something similar immediately. Thankyou. I have taken herbal medicine with little to no effect.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area